Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 233, NWS Indianapolis, IN

December 27, 2008Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 27, 2008, 4:47 PM EST for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2008, 4:47 PM EST (21:47 UTC)
Expired
Dec 27, 2008, 5:30 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 5:09 PM ESTTSTM WND GST 553 N Cayuga, INTRAINED SPOTTER REPORTED 55-65 MPH ESTIMATED THUNDERSTORM GUSTS IN BETWEEN CAYUGA AND PERRYSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 272147
SVRIND
INC045-121-165-272230-
/O.NEW.KIND.SV.W.0233.081227T2147Z-081227T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 530 PM EST/430 PM CST/

* AT 345 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF GESSIE TO 16 MILES WEST OF
  DANA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF DANVILLE TO
  11 MILES NORTHWEST OF PARIS...AND MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PERRYSVILLE BY 455 PM EST...
  LODI BY 500 PM EST...
  TURKEY RUN STATE PARK BY 505 PM EST...
  YEDDO BY 510 PM EST...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 22.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
      4022 8724 4018 8711 3982 8711 3972 8753
      3972 8754
TIME...MOT...LOC 2146Z 235DEG 60KT 4005 8757 3976 8776

$$

CO
2 follow-up statements
000 
WWUS53 KIND 272201
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST SAT DEC 27 2008

INC045-121-165-272230-
/O.CON.KIND.SV.W.0233.000000T0000Z-081227T2230Z/
FOUNTAIN-PARKE-VERMILLION-
501 PM EST SAT DEC 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
EST/430 PM CST/ FOR NORTHERN PARKE...VERMILLION AND FOUNTAIN
COUNTIES...

AT 458 PM EST/358 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COVINGTON TO DANA...OR ALONG A
LINE EXTENDING FROM 15 MILES EAST OF DANVILLE TO 19 MILES SOUTH OF
DANVILLE...MOVING NORTHEAST AT 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  YEDDO BY 510 PM EST...
  WALLACE BY 515 PM EST...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
      4022 8724 4018 8711 3982 8711 3972 8753
      3972 8754
TIME...MOT...LOC 2201Z 239DEG 69KT 4019 8728 3990 8747

$$

CO
000 
WWUS53 KIND 272229
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST SAT DEC 27 2008

INC045-121-165-272239-
/O.EXP.KIND.SV.W.0233.000000T0000Z-081227T2230Z/
FOUNTAIN-PARKE-VERMILLION-
529 PM EST SAT DEC 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARKE...VERMILLION
AND FOUNTAIN COUNTIES WILL EXPIRE AT 530 PM EST/430 PM CST/...

LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
      4022 8724 4018 8711 3982 8711 3972 8753
      3972 8754
TIME...MOT...LOC 2229Z 239DEG 69KT 4046 8667 4018 8687

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 1:15 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 27, 1:15 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EST SAT DEC 27 2008

.DISCUSSION...
MAIN CHALLENGE TO THE FCST WL BE IN THE SHORT TERM REGARDING
GRADIENT WINDS...SEVERE POTENTIAL..QPF AND CVRG TNGT AS A STG CD FNT
MOVES THROUGH.

REGIONAL RADAR WAS SHOWING A LINE OF SVR TRWS ACRS WCNTRL IL INTO
SWRN MO JUST AHEAD OF A APCHG STG CD FNT. MEANWHILE...STG SRLY LOW
LVL RETURN FLOW AHEAD OF THE FNT HAS BUMPED TEMPS INTO THE 60S ACRS
ALL OF CNTRL INDIANA EARLY THIS AFTERNOON. FINALLY...UA PATTERRN
FEATURED A SHARP TROF ACRS THE HIGH PLAINS AND A HIGH AMPLITUDE
RIDGE JUST OF THE ERN SHORE.

GFS CONTINUED TO BE A LITTLE BIT FASTER THAN THE NAM PUSHING THE  CD
FNT THROUGH TNGT. WL SPLIT THE DIFFERENCE AS EACH HAS SUPPORT FM
OTHER MODELS. AT ANY RATE...WL MOVE THE FNT THROUGH QUICKLY IN THE
02Z-08Z TIME FRAME TNGT. SO...THE FNT AND THE ASSOCIATE RW ACTIVITY
SHOULD MOVE THROUGH QUICKLY ENOUGH THAT A FLOOD WATCH WL NOT BE
NEEDED DESPITE THE FNT INTERACTING WITH LOW LVL 70 KT JET...RR QUAD
OF 125KT 250 MB JET AND PRECIP H20 VALUES TO 1.5 INCHES.
HOWEVER...WRN HALF OF THE FA IS IN A SLGT RISK THIS EVENING FOR
SEVERE WEATHER AS THE WCNTRL IL SQUALL LINE WL MOVE THROUGH. VERY
STG MAINLY UNI-DIRECTIONAL SHEAR (SRHS GREATER THAN 500) BUT WEAK
INSTABILITY (ML CAPES BLW 300 J/KG) FAVORS POSSIBILITY OF A FEW WIND
DAMAGE EVENTS...ALTHOUGH WITH MAGNITUDE OF SHEAR CAN NOT RULE OUT
ISOLD TORNADOES. WE HAVE SEEN COLD SEASON SETUPS LIKE THIS BEFORE
(SEPT 20, 2002 BEING ONE) WITH LOTS OF SHEAR AND LITTLE TO NO
INSTABILITY AND YET RECEIVED TORNADOES. AWIPS DISTANCE SPEED TOOL
SUGGESTS SQUALL LINE WL REACH WRN PARTS OF THE FA BY 00Z THIS EVE
AND SPREAD QUICKLY NE UNDER THE SAIL OF 70+ KT DEEP LYR SW WINDS.
40KT WINDS JUST OFF THE SFC SHOULD BE ABLE TO MIX DOWN TNGT
ESPECIALLY ALONG AND BEHIND THE FNT AS AREA OF SUBSIDENCE MOVES
THROUGH JUST AHEAD OF THE STG UPR TROF THAT WL PASS THROUGH TOMORROW
MRNG. TOOK OUT SNOW CHANCES ON THE TAIL END OF THE SYS TNGT AS MODEL
SOUNDINGS AND MOS OVERNGT LOWS SUGGEST.

SFC HIGH PRES WL BUILD IN FM THE W ON SUNDAY AND BE THE MAJOR
INFLUENCE FOR THE START OF THE WEEK. THAT COMBINED WITH A DRY COLUMN
WL ALLOW FOR LITTLE IN THE WAY OF CLOUD COVER. IT WL ALSO ALLOW FOR
TEMPS SLIGHTLY ABV NORMAL WITH STG CAA TNGT BECOMING WEAK ON SUNDAY
AND WEAK WAA BY SUNDAY NGT.

UPR TROF TO PASS ACRS THE GT LKS ON TUE NGT AND WED...BUT WITH LOW
MN LVL RH...EXPECT FA TO BE DRY OR AT BEST JUST A COUPLE OF LGT SNOW
SHOWERS NE. NEXT CHC OF PRECIP LOOKS TO BE BY THU NGT AS A TROF
DEEPENS ACRS THE MSP VLY. TIMING AND ESP THE PLACEMENT OF THE UPR
SYS AND ASSOCIATED SFC SYS ARE QUITE DIFFERENT FOR THE GFS AND
ECMWF...BUT AT ANY RATE SNOW CHANCES LOOK GOOD THU NGT AND FRI.

WENT WITH COMPROMISE ON COOLER NAM AND NOT AS COOL GFS TNGT AS
PARENT MODELS DIFFER A BIT WITH THE SPEED OF THE CD FNT AND EITHER
SIDE HAS SUPPORT FM OTHER MODELS. TEMPS TNGT BASED ON CURRENT POST
FRONTAL TEMPS. MEANWHILE...WITH PLNTY OF SS AND CAA WEAKENING
TOMORROW AFTERNOON...PREFER WARMER NAM/GFS COMBO.

&&

.AVIATION...DISCUSSION FOR 271800Z TAF ISSUANCE. CONVECTIVE SQ LN
ASSOCIATED WITH CDFNT CURRENTLY EXTENDING FM FAR WRN IL SWWD INTO MO
AND NW AR. MODEL DATA/XTRAPOLATION INDICATES SQ LN WL PROBABLY BE
MOVG ACRS THE TAF SITES IN THE 280200Z-280600Z TIME FRAME. SOME
ELEVATED INSTABILITY COUPLED WITH STG FORCING SHOULD KEEP THE THREAT
FOR ORGANIZED CONVECTION RATHER HI DURG THAT TIME. SOME SCT SHWR
ACTVTY OUT AHEAD OF SQ LN MAY BRIEFLY AFFECT THE TERMINALS AS WELL.
UPSTREAM OBS SUGGESTS CIGS MAINLY IN THE 025-040 RANGE FOR THE
BALANCE OF THE AFT/EVEN...WITH A PD OF IFR LIKELY IN THE HEAVIER
PCPN ASSOCIATED WITH FROPA LTR TONIGHT. LIFT PRETTY MUCH PARALLELS
FNT...SO PCPN SHOULD SHUT OFF RATHER QUICKLY AFT FROPA...SO THINKING
CHCS OF ANY FREEZING/FROZEN PCPN SLIM.

BASED ON MODEL DATA AND THIS MORNING/S UA...XPCTG SFC WND GUSTS ARND
30KT FM 170-190 HEADINGS THIS AFT/EVEN. WND FIELDS BECOME VRY STG
AHEAD OF FNT THIS EVEN WITH MODEL DATA INDICATING ABOUT 75KT AT
850MB. APPEARS POTENTIAL FOR SOME SFC WND GUSTS 40-50KTS FOR A FEW
HRS EITHER SIDE OF FROPA WHERE MIXING WL BE MAXIMIZED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL
INDIANA FM 18Z SAT-12Z SUN /1PM SAT TO 7AM SUN/.

&&

AVIATION...JAS
PUBLIC...MK
Hazardous weather outlook, Dec 27, 3:20 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SAT DEC 27 2008

INZ041-042-049-057-064-065-071-072-281100-
DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
320 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE
THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG
COLD FRONT APPROACHES. THE STORMS WILL PRODUCE GUSTY WINDS
POSSIBLY TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO
ADDITIONAL LOWLAND FLOODING.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST
FORK WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK
WHITE... AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>040-043>048-051>056-060>063-067>070-281100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-
GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-
320 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG
COLD FRONT APPROACHES. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. DEADLY CLOUD TO
GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY
RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST
FORK WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK
WHITE... AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:37 AM ESTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more27 hr
Dec 27, 3:40 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren32 min
Dec 27, 5:10 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe50 min
Dec 27, 5:17 PM ESTTornado WarningINDFountain, Montgomery, Tippecanoe22 min
Dec 27, 5:32 PM ESTTornado WarningINDClinton29 min
Dec 27, 5:45 PM ESTSevere Thunderstorm WarningINDCarroll, Howard34 min
Dec 27, 5:48 PM ESTSevere Thunderstorm WarningINDBoone, Clinton19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.